Texas, 2017Drought in Texas, May 16 to 29, 2017
May 16 to 29, 2017 · NWS BRO · 2 events in 2 counties and zones
A general lack of rainfall allowed for drought conditions to intensify across southern Cameron County by mid May, with Severe (D2) drought conditions returning to the region. Rainfall the last week of the month, allowed conditions to improve to D1.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A general lack of rainfall allowed for drought conditions to intensify across southern Cameron County by mid May, with Severe (D2) drought conditions returning to the region. Rainfall the last week of the month, allowed conditions to improve to D1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 15, 5:31 PM CST, 6 hours 29 minutes earlier.
Area forecast discussion, May 15, 5:31 PM CST, 6 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
631 PM CDT Mon May 15 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...MVFR ceilings will develop at all TAF sites this
evening and will persist through much of Tuesday. The other issue
will be wind. Breezy to windy conditions will develop Tuesday,
especially along the coast, thus impacting BRO and HRL most. Gusts
to 35 knots will be possible. The stronger winds will mix out low
clouds to some extent, but higher ceilings, if they are able to
lift to VFR, may remain transient and limited.
&&
.PREV DISCUSSION... /issued 303 PM CDT Mon May 15 2017/
SHORT TERM (Tonight through Tuesday Night):Deep South Texas will
be between the subtropical ridge over the Western GOM and NE
Mexico and a shortwave trough moving across the SW Deserts. Low
level moisture, albeit currently shallow, will be increasing over
the next 24-36 hours as the southerly flow strengthens. Tonight
we will continue to see clouds thicken and lower as the surface
base inversion strengthens. Warm and humid with a moderate breeze
anticipated. Tuesday still looks rainfree but dew points will be
increasing along with the wind as the pressure gradient strengthens
as surface pressures fall over West Texas. GFS guidance remains
bullish showing winds approaching wind advisory within our wind
corridor between the interstates 69C and 69E. Not all that
confident to issue a wind advisory at this time and will let the
overnight crew view the 00Z model package. As for temperatures
highs still ranging about 3 to 5 degrees above normal even with
the cloud cover but ovenight lows Tuesday night will be 6 to 8
degrees above normal with clouds and wind prevailing.
LONG TERM (Wednesday through Monday): Models are in fair
agreement and consistency with the mid level flow while the
surface features are also in decent agreement until near the end
of the forecast period. The most interesting day of the period
looks to be Wednesday as a moderately sharp shortwave trough
passes to the northeast of the forecast area. At the surface a
surface trough/dryline over SW TX/NE Mexico drifts eastward into
our western areas of the CWA winds turn northwest to north with
compressional heating to take place. Morning clouds to quickly
dissipate and temperatures to increase through the afternoon as
dew points drop. Held onto the previous forecasters high temps
(which are above guidance) with only a few minor adjustments in
the east where the dryline is not expected to reach and clouds
should hang on much of the day. The clouds and added moisture in
the eastern third of the region look to combine with the tail end
of the upper trough and a possible sea breeze to at least
initiate a slight chance of showers or thunderstorms.
As the shortwave passes to the east Wednesday broad Southwest flow
to dominate the rest of the period as a large scale upper
trough/low strengthens over the Rockies. This trough works its way
through the plains next weekend with some timing and placement
differences of a cold front. This will play havoc on rain chances
Saturday night through Monday with plenty of uncertainty and day
to day changes among the models. Have played down the chances
slightly and have gone broad brush slight chances (20%) at this
time. Temperatures will not see much variation until late in the
weekend and early next week with very warm overnight lows and
slightly above normal highs.
MARINE: Tonight through Friday...Pressure gradient increases
tonight through Tuesday night as a shortwave trough advances into
West Texas. Exercise caution conditions tonight will likely be
upgraded to small craft advisories Tuesday as the gradient peaks.
A surface trough moves into the Rio Grande Plains Wednesday with a
temporary weakening of the gradient at least for Wednesday
afternoon and evening. Broad upper level trough strengthens over
the Rockies Thursday and Friday with surface pressures lowering
over the Southern Plains. A moderate to strong southeast flow
ensues with seas building. Periodic small craft advisory
conditions are anticipated for the end of the work week.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
54/63
Hazardous weather outlook, May 15, 4:10 PM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
510 PM CDT Mon May 15 2017
TXZ248>257-162215-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
510 PM CDT Mon May 15 2017
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An elevated risk of rip currents Tuesday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-162215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
510 PM CDT Mon May 15 2017
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Low end small craft advisory conditions will be possible Tuesday
through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Cameron
- When
- May 16, 12:00 AM CST to May 29, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Drought conditions intensified across southern Cameron County as the area continued to miss out on rainfall. Rainfall the last week of May, allowed for some slight improvement to D1 conditions.
Drought, Coastal Cameron
- When
- May 16, 12:00 AM CST to May 29, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
Drought conditions intensified across southern coastal Cameron County as the area continued to miss out on rainfall. Rainfall the last week of May, allowed for some slight improvement to D1 conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 16, 20171 death · 25 injured · $12 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20171 death · 10 injured · $25 million · EF2 · 31 events
- Tornadoes and Hail in Kansas, May 16 to 17, 20172 injured · $658,000 · EF3 · 5 events
- Rip Current in Florida, May 16, 20171 death · 2 injured · 1 event
- Tornadoes and Hail in Texas, May 16, 2017EF2 · 31 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$318,000 · 1.75 in hail · 49 events
- Hail in Minnesota, May 16, 2017$850,000 · 2.5 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 16 to 17, 2017$108,000 · EF1 · 21 events
- Flash Flooding and Flooding in Wisconsin, May 16 to 17, 2017$149,000 · 1 in hail · 19 events
- Tornadoes and Flash Flooding in Kansas, May 16, 2017EF1 · 46 events
- Hail and Damaging Winds in Kansas, May 16 to 17, 2017$75,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$77,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704004, 704005.